MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JOURNEY AP CUT BLOCK IMPACTOR; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. JOURNEY AP CUT BLOCK IMPACTOR; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER
Model Number 74012421
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Information (3190)
Date of Event 08/05/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during surgery the parts from the plunger of the impactor were found to be disassembled (spring and ball).The x-ray does not show that any foreign parts were remaining inside the patient body, but it needs to be clarified, all the parts were retrieved.No delay greater than 30 min.No other complications were reported at this time.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
The device, used in treatment, was returned for evaluation.The clinical/medical team concluded, this case reports that during the surgery, three pieces from the plunger of the impactor were found at the surgical field to be disassembled.Per email communication, an x-ray was performed and did not show any pieces retained in the patient.It was confirmed by a quality engineer that the broken component is a 3-piece design, therefore all pieces were removed.It was reported that a backup device was not needed, and the procedure was completed using the same device, without a significant delay and no harm to the patient.No further assessment is warranted at this time.A visual inspection confirmed the spring and plunger are missing from the journey ap cut block impactor and has not been returned.The device shows significant signs of wear / usage.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we have no reason to suspect that the products failed to meet any product specifications at the time of manufacture.A review of complaint history for the listed part revealed no prior complaints for the listed batch.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.This is a reusable instrument that can be exposed to numerous surgeries; damage from repeated use can occur.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.

Brand Name
JOURNEY AP CUT BLOCK IMPACTOR
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10472124
Report Number1020279-2020-04301
Device Sequence Number2809002
Product Code HRY
UDI-Device Identifier03596010556721
UDI-Public03596010556721
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K121393
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number74012421
Device Catalogue Number74012421
Device Lot Number14JM17380
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/01/2020
Initial Date Received by Manufacturer 08/06/2020
Supplement Date Received by Manufacturer10/22/2020
Initial Report FDA Received Date08/31/2020
Supplement Report FDA Received Date10/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;